Dense Fog, Alexander
- When
- February 15, 7:00 AM CST to 11:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois during the morning hours. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois during the morning hours. Visibility was reduced to one-quarter mile or less. The dense fog occurred under a weak surface high to the north of a stationary front over the Tennessee Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 15, 5:41 AM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Paducah KY 541 AM CST MON FEB 15 2016 .UPDATE... Issued at 542 AM CST MON FEB 15 2016 The AVIATION section has been updated for the 12Z TAF issuance. && .SHORT TERM...(Today through Wednesday) Issued at 255 AM CST MON FEB 15 2016 Scattered light showers continue to stream northeast just clipping southeastern Todd county Kentucky, but based on the KCKV and KBWG METARs this area should be just above freezing. Will therefore let the Winter Weather Advisory expire as scheduled at 3 AM. Elsewhere across the forecast area, most observation sites have visibilities between 1 and 3 miles with light fog, and a few patches of very light freezing drizzle. Weak, drizzly echoes on radar at Midnight have mostly dried up, so doubt there will be much, if any, additional icing this morning. However, will re- issue an SPS mainly to highlight slick driving conditions through the morning commute. The 00Z WRF and most recent HRRR runs keep the shower activity along the TN border through the morning, and then lift it back up over more of west Kentucky this afternoon before pushing east of the area early this evening. Given this timing, temperatures should be above freezing, so there should be no wintry concerns after the sun gets sufficiently high in the sky this morning. The 00Z models bring a compact, intense upper low into the base of the upper trough over the region on Tuesday. The 00Z consensus keeps any QPF northwest of the area through daybreak, but we will have to watch for the potential for either freezing rain or snow with the onset of precipitation in the morning. Model soundings across the northeast show a warm layer only near the surface, so it is conceivable that we will have to monitor for snow through the day as this system passes. Temperatures should be above freezing, so accumulations will be hard to come by even if the snow reaches the ground. This system should exit to the east at or shortly after 00Z Wednesday. Yet another upper-level disturbance will dive southeast into our region for Wednesday, as we continue to be heavily influenced by cyclonic flow aloft. The models are not generating any precipitation with this activity, but it should keep most of the area rather cloudy. .LONG TERM...(Wednesday Night through Sunday) Issued at 255 AM CST MON FEB 15 2016 By Wednesday into Thursday, we will finally be seeing a shift in the upper level pattern, as an upper level ridge builds overhead. As this occurs, we will see quiet weather along with a decent warmup, that has been advertised for quite a while now. Warm air advection will begin in earnest Wednesday night and the entire area will see 850mb temps back above zero by late Thursday morning or afternoon. We should see highs on Thursday well into the 50s per the latest guidance, 2m temps and soundings. We should see 60s by Friday with our far western counties in SEMO maybe touching or getting close to 70 degrees. In fact, even warmer weather will only be a state away, as newest guidance indicating highs around 80 in northeast Oklahoma. Hard to imagine when you're currently only sitting at 31 degrees. Meanwhile, in the northern Plains, an upper level shortwave will be moving eastward into the Great Lakes Thursday night into Friday. As this occurs, a weak front at the surface will be moving into our area. Moisture still appears to be rather scant but the GFS still tries to eek out some QPF. Whatever does fall, if anything, will be light. But since POPS have already been taken out, will continue with that idea and leave it dry, but will have to keep watching, as the GFS ensembles continue to indicate a few hundredths of QPF with the FROPA. The front dives south but only makes into the Gulf Coast State before stalling out. Models indicate that the front will lift back north toward the area as early as Saturday night. However, Saturday should be a dry day with temperatures remaining in the 60s. Another weak frontal boundary will develop to our west and will move through on Sunday, which means we will continue with the chance for rain. The front should be exiting the area sometime on Sunday night. Could even see some isolated thunderstorms on Saturday night into Sunday as some of the parameters are hinting at it. && .AVIATION... Issued at 542 AM CST MON FEB 15 2016 The main concern for the TAFs this morning is how long to hold onto the LIFR ceilings that currently cover all sites? Freezing fog has also reduced visibilities to IFR or lower levels, and this should improve in the next 2 to 3 hours. At KPAH and KCGI figure that ceilings will lift late this morning and eventually scatter out early this afternoon. The other sites may see IFR ceilings linger through the entire forecast period. Winds will be light through the period. A thick layer of clouds based at 10-15kft should overspread the area this afternoon, and this may help get rid of the low clouds. && .PAH Watches/Warnings/Advisories... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...DRS SHORT TERM...DRS LONG TERM...CW AVIATION...DRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 353 AM CST MON FEB 15 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-161100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 353 AM CST MON FEB 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SLICK ROADS WILL BE COMMON ACROSS THE REGION THIS MORNING. CONDITIONS SHOULD BEGIN TO IMPROVE BY AROUND 9 AM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN MAY MIX WITH SNOW AT TIMES TUESDAY. TEMPERATURES ARE FORECAST TO BE ABOVE FREEZING...BUT SOME MINOR SNOW ACCUMULATIONS CANNOT BE RULED OUT...MAINLY IN GRASSY AREAS ACROSS THE EVANSVILLE TRI STATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DRS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 304 AM CST MON FEB 15 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151500- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF... BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 304 AM CST MON FEB 15 2016 ...SLICK SPOTS EXPECTED ON MOST AREA ROADS THIS MORNING... BE ALERT FOR VERY SLICK AND HAZARDOUS CONDITIONS ON ROADS THROUGHOUT THE REGION THIS MORNING. THE REMNANTS OF THE WINTRY PRECIPITATION THAT FELL YESTERDAY WILL BE THE MAIN CONCERN...BUT A FEW PATCHES OF LIGHT FREEZING DRIZZLE MAY AGGRAVATE THE PROBLEMS IN A FEW LOCATIONS. ROAD CONDITIONS SHOULD IMPROVE LATER THIS MORNING AS SURFACE TEMPERATURES WARM ABOVE FREEZING. DRS
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615650, 615651, 615652, 615653, 615654, 615655, 615656, 615657, 615658, 615659, 615660, 615661, 615662, 615663, 615664, 615665, 615666, 615667, 615668.